Thunderstorm Wind, Kiowa
- When
- August 17, 5:53 PM MST
- Where
- Kiowa County, Haswell
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -103.160
A severe thunderstorm produces thunderstorm wind gusts up to 60 mph at times over portions of Kiowa county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm produces thunderstorm wind gusts up to 60 mph at times over portions of Kiowa county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 17, 2:05 PM MST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 305 PM MDT WED AUG 17 2011 .SHORT TERM... (TONIGHT AND THURSDAY) PRIMARY SHORT TERM METEOROLOGICAL CONCERNS CONTINUE TO BE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY EASTERN SECTIONS FROM THIS AFTERNOON INTO THE EVENING AND THEN POPS AND TEMPERATURES DURING THE REMAINDER OF THE SHORT-TERM. CWFA CURRENTLY NOTING SOME HEALTHY THUNDERSTORM ACTIVITY OVER WESTERN PORTIONS OF LAS ANIMAS COUNTY AS WELL AS FAR NORTHERN SECTIONS OF EL PASO COUNTY. IN ADDITION...MOIST AIR MASS IN PLACE WITH SURFACE DEW-POINTS IN THE 50S TO LOWER 60S EASTERN PORTIONS OF THE FORECAST DISTRICT. 20Z/17TH ANALYZED LOCALIZED CAPES OF 2500 J/KG...LIS OF -6C AND 0 TO 6 KM BULK SHEARS UP TO 45 KNOTS ALSO NOTED OVER EASTERN SECTIONS OF THE FORECAST DISTRICT. IN ADDITION...20Z TEMPERATURES RUNNING IN THE 80S TO LOWER 90S EASTERN SECTIONS...80S OVER THE SAN LUIS VALLEY AND 50...60S AND 70S OVER HIGHER TERRAIN AREAS. FOR SENSIBLE WEATHER...WILL PAINT ISOLATED TO SCATTERED LATE AFTERNOON TO EVENING THUNDERSTORMS...INCLUDING SOME STRONG TO SEVERE...ESPECIALLY OVER EASTERN SECTIONS...THEN SHORT-TERM MESOSCALE MODELS SUGGEST THAT PRIMARY CONVECTIVE ACTION OVER THE CWFA SHOULD BE ENDING BY 05Z/18TH WITH ABOVE CLIMATOLOGICAL AVERAGE MINIMUM TEMPERATURES ANTICIPATED. ON THURSDAY...LESS ACTIVE PATTERN EXPECTED WITH ISOLATED LATE AFTERNOON THUNDERSTORMS PROJECTED...ESPECIALLY OVER WESTERN SECTIONS. IN ADDITION...ABOVE SEASONAL MID-AUGUST MAXIMUM TEMPERATURES SHOULD BE NOTED ON THURSDAY WITH EVEN A FEW 100F READINGS POSSIBLE OVER PORTIONS OF THE SOUTHEASTERN COLORADO PLAINS. .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) THU NIGHT AND FRI THE UPR RIDGE WL BE CENTERED TO OUR SOUTH...WITH A SHORTWAVE TROF MOVING ACRS CO ON FRI. THE NAM HAS A FRONT HANGING UP ALONG THE PALMER DVD AND EXTENDING EASTWARD AND THE BETTER LOW LEVEL MSTR...WITH DEW POINTS IN THE 60S...STAYS OVR THE NERN CORNER OF CO DURING THE AFTERNOON. AT THIS TIME IT LOOKS LIKE ISOLD TO SCT TSTMS WL BE POSSIBLE ACRS THE FORECAST AREA FRI WITH THE BEST CHANCES BEING NR THE HYR TRRN. OVERNIGHT THE FRONT DROPS SOUTH AND THE HIGHER DEW POINTS MOVE INTO THE SERN PLAINS WITH THE POSSIBILITY OF LOW CLOUDS AND AREAS OF FOG DEVELOPING. BY LATE MORNING MOST AREAS SHOULD SEE THE LOW CLOUDS DISSIPATE...BUT THE NAM KEEPS THE DEW POINTS IN THE MID 50S ACRS THE SERN PLAINS THRU THE DAY WITH LOW LEVEL UPSLOPE WINDS AND SLIGHTLY COOLER HIGHS. IT LOOKS LIKE THERE WL BE A FAIRLY GOOD CHANCE FOR PCPN OVR THE MTS AND HIGH VALLEYS...AND THEN SPREADING EASTWARD IN THE EVENING HOURS. COULD AGAIN SEE SOME LOW CLOUDS LATE SAT NIGHT/SUN MORNING. SUNDAY WE SHOULD SEE MAINLY DIURNAL SHOWERS AND THUNDERSTORMS WITH AT LEAST SCT PCPN OVR THE HYR TRRN AGAIN AND GENERALLY ISOLD ACTIVITY OVR THE SERN PLAINS. MON THE UPR RIDGE IS EXPECTED TO BE CENTERED OVR CENTRAL NM AND BY WED AFTERNOON IS EXPECTED TO SHIFT TO THE FOUR CORNERS. THERE WL BE ENOUGH MSTR UNDER THE RIDGE TO RESULT IN ISOLD TO SCT TSTMS EACH DAY. && .AVIATION... THUNDERSTORMS...CAPABLE OF PRODUCING PERIODS OF IFR/LIFR CEILINGS AND VISIBILITIES DUE TO LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL...MAY BE NOTED IN THE VICINITY OF THE KALS...KCOS AND KPUB TAF SITES THIS EVENING...ESPECIALLY UP TO APPROXIMATELY 04Z/18TH...THEN VFR CONDITIONS SHOULD BE NOTED AT THE TAF SITES FOR THE REMAINDER OF THE NIGHT. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 77/28
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1103 AM MDT WED AUG 17 2011 COZ058>089-093>099-181715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1103 AM MDT WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN COLORADO AGAIN TODAY. TWO PRIMARY AREAS OF CONVECTION ARE EXPECTED...ONE DEVELOPING ALONG THE FRONT RANGE WEST OF DENVER AND TRACKING SOUTHEAST ACROSS THE PLAINS...AND ANOTHER OVER THE SOUTHERN MOUNTAINS AROUND TRINIDAD AND ALONG THE RATON RIDGE. GENERALLY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REMAINDER OF THE AREA. THE CONVECTION COMING OFF THE MOUNTAINS WEST OF DENVER HAS THE POTENTIAL TO ORGANIZE INTO A SEVERE SQUALL LINE AS IT TRACKS SOUTHEAST ACROSS THE PLAINS DURING THE AFTERNOON. STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING HAIL UP TO AT LEAST 2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH OR MORE...AND POSSIBLY EVEN A TORNADO. THE SOUTHEAST COLORADO COUNTIES THAT MAY BE IMPACTED BY THESE STORMS INCLUDE EL PASO...CROWLEY...KIOWA...PROWERS...BENT AND NORTHERN OTERO. FOR THE REMAINDER OF THE AREA...INCLUDING THE RATON RIDGE...PRIMARY STORM THREATS TODAY ARE EXPECTED TO BE HEAVY RAIN...GUSTY WINDS... LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED DIURNAL THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE REGION THURSDAY AND FRIDAY...THEN AGAIN ON MONDAY AND TUESDAY. THUNDERSTORMS WILL BE MAINLY TIED TO THE HIGHER TERRAIN...AND THE MAIN THREATS FROM THESE STORMS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH. INCREASED STORM ACTIVITY IS FORECAST FOR SATURDAY AND SUNDAY. A COLD FRONT WILL DROP DOWN EASTERN COLORADO LATE FRIDAY NIGHT...PUSHING SLIGHTLY COOLER AIR AND MORE MOISTURE INTO THE EASTERN PLAINS FOR SATURDAY AND SUNDAY. THE MAIN THREATS FROM THESE STORMS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 256 PM MDT WED AUG 17 2011 COZ084-172130- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 256 PM MDT WED AUG 17 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF PEYTON...OR 21 MILES NORTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PEYTON. CALHAN. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 438 PM MDT WED AUG 17 2011 COZ093-094-172315- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY- 438 PM MDT WED AUG 17 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... SOUTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO... AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES EAST OF DELHI...OR 30 MILES SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL OTERO COUNTY AND NORTH CENTRAL LAS ANIMAS COUNTY. WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 454 PM MDT WED AUG 17 2011 COZ085-086-172330- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 454 PM MDT WED AUG 17 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FOUNTAIN...OR 18 MILES SOUTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL EL PASO COUNTY AND NORTH CENTRAL PUEBLO COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 546 PM MDT WED AUG 17 2011 COZ089-095-096-180015- CROWLEY COUNTY-EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY- 546 PM MDT WED AUG 17 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO... WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO... AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF HASWELL...OR 36 MILES NORTH OF LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... ARLINGTON. HASWELL. EADS. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 620 PM MDT WED AUG 17 2011 COZ089-093-095-097-180100- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY- 620 PM MDT WED AUG 17 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO... WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS EXTENDING FROM WESTERN KIOWA COUNTY INTO CENTRAL CROWLEY COUNTY. THE LINE OF STORMS WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HASWELL. ARLINGTON. CHERAW. LAS ANIMAS. FORT LYON. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THIS LINE OF STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 89 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343412.